Tornado, Marathon
- When
- September 2, 5:04 PM CST to 5:06 PM CST
- Where
- Marathon County, 5 mi W of Athens
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 75 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.033, -90.183
Thunderstorms developed along a strong cold front that moved through Wisconsin during the evening. Some of the storms produced hail to golf ball size and winds as high as 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed along a strong cold front that moved through Wisconsin during the evening. Some of the storms produced hail to golf ball size and winds as high as 60 mph. The high winds downed trees and power line, knocking out power to about 3,100 customers, mainly around Wausau (Marathon co.).Two tornadoes developed from the storms. The first tornado briefly touched down about 5 miles west of Athens (Marathon co.) and caused minimal damage. The second tornado passed north of Wausau and stayed on the ground for about 5 miles, destroying two barns, a garage and a shed. It also snapped hundreds of trees, heavily damaged 6 homes and caused minor damage to 25 others. At least two vehicles traveling on Highway 51 were blown off the road. A trailer being towed by one of the vehicles was blown over and a large road sign hit the vehicle. The driver was injured and was transported to the hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 2, 2:30 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT MON SEP 2 2002 SVR TSTM WATCH ISSUED FOR WESTERN TIER COUNTIES TIL 8PM. COLD FRONT NOW INTO WESTERN WI. LINE OF STORMS BEGINNING TO DEVELOP AHEAD OF THE FRONT IN VERY UNSTABLE AIR. IN AN AREA WHERE CURRENT ANALYSES SHOWS AXIS OF NEG 11 LIS. POTENT NEG TILTED TROF NOW LIFTING THROUGH MN. LOW CLOUDS HAVE BEEN ABUNDANT...ESPECIALLY OVER NORTH CENTRAL. TEMPERATURES HAVE BEEN HELD BACK. SOME BREAKS IN THE CLOUDS STARTING TO WORK WAY INTO NORTH CENTRAL. CURRENT WARNINGS HITTING LARGE HAIL OVER NORTHEAST MN... WESTERN WI. MAIN CONCERN WITH STORMS WILL BE DAMAGING WINDS AS LINE DEVELOPS WITH SIG MID LEVEL WINDS. BUFFY SOUNDINGS SHOWING UNIDIRECTIONAL WIND PROFILE...THOUGH SOME SPEED SHEER PRESENT TO PROVIDE THREAT FOR ROTATING STORMS...ESPECIALLY ON THE SOUTHERN END OF LINE. LINE SHOULD BE OUT OF OUR AREA BY MID EVENING AS FRONT EXITS THE AREA. HIGH PRESSURE BUILDING IN FOR THE REMAINDER OF THE WEEK. BREEZY CONDITIONS EXPECTED WITH TIGHTER GRADIENT BEHIND DEPARTING LOW ON TUE. NO CHANGES MADE TO LATER PERIODS...WITH LARGE RIDGE REMAINING IN PLACE OVER CENTRAL US. .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON. THE THREAT WILL LINGER INTO THE EARLY EVENING...ESPECIALLY OVER EAST-CENTRAL WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON. THE MAIN THREAT WILL BE WIDESPREAD DAMAGING WINDS... THOUGH LARGE HAIL IS ALSO POSSIBLE. CONDITIONS ARE ALSO SOMEWHAT FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. THE RISK OF SEVERE WEATHER WILL BEGIN IN NORTH-CENTRAL WISCONSIN BY MID AFTERNOON...AND THEN SPREAD SOUTHEAST ACROSS THE AREA DURING THE LATER AFTERNOON...REACHING THE LAKESHORE IN EAST-CENTRAL WISCONSIN BETWEEN 4:00 PM AND 5:00 PM. THE STORMS ARE EXPECTED TO EXIT NORTHEAST WISCONSIN BY 9:00 PM THIS EVENING. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE STATE DURING THE AFTERNOON AND EVENING HOURS. A LINE OF STORMS IS EXPECTED TO FORM JUST AHEAD OF THE FRONT OVER MINNESOTA AND WESTERN WISCONSIN. THIS LINE IS EXPECTED TO INTENSIFY AS IT PUSHES EAST INTO INCREASINGLY UNSTABLE AIR OVER WESTERN WISCONSIN. SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM. TE WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
4 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320316, 5320318, 5320317, 5320323, 5320322, 5320319, 5320320, 5320321, 5320324.